Alert archive / South Dakota / Wind Advisories in 2015

Wind Advisory 4, NWS Aberdeen, SD

January 28, 201520 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Jan 28, 2015, 10:34 AM CST for 20 counties in South Dakota. It took effect at Jan 28, 2015, 12:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2015, 10:34 AM CST (16:34 UTC)
In effect from
Jan 28, 2015, 12:00 PM CST
Expired
Jan 29, 2015, 12:12 AM CST
In force
12 hr
Issued by
NWS Aberdeen, SD

Counties Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Deuel County, SD, Dewey County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 96 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

365 
WWUS73 KABR 281634
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1034 AM CST WED JAN 28 2015

...STRONG NORTHWEST WINDS PICKING UP THIS AFTERNOON...

.BEHIND THE PASSAGE OF A COLD FRONT THIS AFTERNOON THROUGH THIS
EVENING...STRONG NORTHWEST WINDS WILL DEVELOP AND PERSIST FOR
SEVERAL HOURS.

SDZ003-004-009-015-016-290300-
/O.NEW.KABR.WI.Y.0004.150128T1800Z-150129T0300Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG
1034 AM CST WED JAN 28 2015 /934 AM MST WED JAN 28 2015/

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING. 

* TIMING...EARLY THIS AFTERNOON THROUGH EARLY THIS EVENING

* WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 TO 50
  MPH

* IMPACTS...HAZARDOUS TRAVEL CONDITIONS WILL DEVELOP MAINLY FOR
  HIGH PROFILE VEHICLES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SDZ033>035-045-048-290445-
/O.NEW.KABR.WI.Y.0004.150128T2100Z-150129T0600Z/
STANLEY-SULLY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...FORT PIERRE...ONIDA...PIERRE...MURDO...
PRESHO
1034 AM CST WED JAN 28 2015 /934 AM MST WED JAN 28 2015/

...WIND ADVISORY IN EFFECT FROM 3 PM CST /2 PM MST/ THIS
AFTERNOON TO MIDNIGHT CST /11 PM MST/ TONIGHT...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 PM CST /2 PM MST/ THIS
AFTERNOON TO MIDNIGHT CST /11 PM MST/ TONIGHT. 

* TIMING...LATE THIS AFTERNOON THROUGH LATE THIS EVENING

* WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 TO 50
  MPH

* IMPACTS...HAZARDOUS TRAVEL CONDITIONS WILL DEVELOP MAINLY FOR
  HIGH PROFILE VEHICLES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DORN
2 follow-up statements
160 
WWUS73 KABR 282035
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
235 PM CST WED JAN 28 2015

...STRONG NORTHWEST WINDS PICKING UP THIS AFTERNOON...

.BEHIND THE PASSAGE OF A COLD FRONT THIS AFTERNOON THROUGH LATE
THIS EVENING...STRONG NORTHWEST WINDS WILL DEVELOP AND PERSIST
FOR SEVERAL HOURS.

SDZ036-051-290600-
/O.EXB.KABR.WI.Y.0004.000000T0000Z-150129T0600Z/
HYDE-BUFFALO-
INCLUDING THE CITIES OF...HIGHMORE...FORT THOMPSON
235 PM CST WED JAN 28 2015

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. 

* TIMING...THIS AFTERNOON THROUGH LATE THIS EVENING

* WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 TO 50 
  MPH 

* IMPACTS...HAZARDOUS TRAVEL CONDITIONS WILL DEVELOP MAINLY FOR 
  HIGH PROFILE VEHICLES 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SDZ017>019-037-290845-
/O.EXB.KABR.WI.Y.0004.150129T0000Z-150129T0900Z/
FAULK-SPINK-CLARK-HAND-
INCLUDING THE CITIES OF...FAULKTON...REDFIELD...CLARK...MILLER
235 PM CST WED JAN 28 2015

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 3 AM CST
THURSDAY. 

* TIMING...EARLY THIS EVENING THROUGH LATE TONIGHT

* WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 TO 50 
  MPH 

* IMPACTS...HAZARDOUS TRAVEL CONDITIONS WILL DEVELOP MAINLY FOR 
  HIGH PROFILE VEHICLES 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SDZ020>023-290845-
/O.EXB.KABR.WI.Y.0004.150129T0300Z-150129T1500Z/
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
235 PM CST WED JAN 28 2015

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST
THURSDAY. 

* TIMING...THIS EVENING THROUGH THURSDAY MORNING

* WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 TO 50 
  MPH 

* IMPACTS...HAZARDOUS TRAVEL CONDITIONS WILL DEVELOP MAINLY FOR 
  HIGH PROFILE VEHICLES 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SDZ003-004-009-015-016-033>035-045-048-290600-
/O.EXT.KABR.WI.Y.0004.000000T0000Z-150129T0600Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...MURDO...
PRESHO
235 PM CST WED JAN 28 2015 /135 PM MST WED JAN 28 2015/

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST /11 PM MST/
TONIGHT...

* TIMING...THROUGH LATE THIS EVENING

* WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 TO 50 
  MPH 

* IMPACTS...HAZARDOUS TRAVEL CONDITIONS WILL DEVELOP MAINLY FOR 
  HIGH PROFILE VEHICLES 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DORN
591 
WWUS73 KABR 290612
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1212 AM CST THU JAN 29 2015

SDZ020>023-290715-
/O.CAN.KABR.WI.Y.0004.000000T0000Z-150129T1500Z/
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
1212 AM CST THU JAN 29 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED BELOW WIND ADVISORY CRITERIA.

$$

SDZ017>019-037-290715-
/O.CAN.KABR.WI.Y.0004.000000T0000Z-150129T0900Z/
FAULK-SPINK-CLARK-HAND-
INCLUDING THE CITIES OF...FAULKTON...REDFIELD...CLARK...MILLER
1212 AM CST THU JAN 29 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED BELOW WIND ADVISORY CRITERIA.

$$

SDZ003-004-009-015-016-033>036-045-048-051-290715-
/O.EXP.KABR.WI.Y.0004.000000T0000Z-150129T0600Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...
HIGHMORE...MURDO...PRESHO...FORT THOMPSON
1212 AM CST THU JAN 29 2015 /1112 PM MST WED JAN 28 2015/

...WIND ADVISORY HAS EXPIRED...

WINDS HAVE DECREASED BELOW WIND ADVISORY CRITERIA.

$$

SERR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 28, 5:28 AM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Jan 28, 5:28 AM CST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
528 AM CST WED JAN 28 2015

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH FRIDAY
SURFACE LOW PRESSURE IS CURRENTLY SITUATED OVER WESTERN SOUTH
DAKOTA THIS MORNING AND WILL TRACK EAST ACROSS THE REGION TODAY. A
MOIST SOUTHERLY FLOW AHEAD OF THE LOW HAS ALLOWED FOR PATCHY FOG
AND STRATUS ACROSS THE EASTERN CWA THIS MORNING.

HIGH TEMPERATURES WILL AGAIN RISE INTO THE 40S AND 50S TODAY AS
WARM AIR ADVECTS INTO THE REGION AND A NORTHWEST MIXING WIND
DEVELOPS LATER THIS AFTERNOON. HOWEVER TEMPERATURES WILL LIKELY
PEAK SLIGHTLY EARLIER THAN NORMAL AND COLD AIR ADVECTION THEN
TAKES OVER. WHEN THE REGION COMES UNDER THIS COLD AIR
ADVECTION...TIGHT PRESSURE GRADIENT...AND VERY STEEP LOW LEVEL
LAPSE RATES...WINDS WILL INCREASE AND BECOME GUSTY. THEY WILL
LIKELY BE BORDERING ON WIND ADVISORY CRITERIA...ESPECIALLY ACROSS
THE WEST BY LATE AFTERNOON. THE TIMING DOES SEEM A LITTLE OFF
HOWEVER...AND THE STRONGEST WINDS ACROSS THE EASTERN CWA WILL NOT
BE UNTIL THIS EVENING AND TONIGHT. WHILE A FEW LOCATIONS COULD
CERTAINLY HIT WIND ADVISORY CRITERIA...IT IS NOT LOOKING
WIDESPREAD AT THIS POINT...SOMETHING TO MONITOR TODAY HOWEVER.

TONIGHT...SOUNDINGS SHOW A LOW LEVEL MOISTURE LAYER JUST UNDER 1
KM DEEP...AND PERHAPS THERE COULD BE AN ARGUMENT FOR A BRIEF
WINDOW OF LIGHT DRIZZLE PRECEDING THE COLD AIR. HOWEVER...EXPECT
THE BEST CHANCE FOR PRECIPITATION WILL BE BACK IN THE COLD AIR
RESULTING IN LIGHT SNOW SHOWERS OVERNIGHT. NO SIGNIFICANT
ACCUMULATIONS ARE ANTICIPATED.

HIGH PRESSURE SETTLES IN FOR THURSDAY...AND RELATIVELY COOLER
TEMPERATURES ARE ANTICIPATED...HOWEVER TEMPS WILL STILL BE ABOVE
NORMAL. ANOTHER ROUND OF WARM AIR ADVECTION AND WESTERLY SURFACE
FLOW WILL AGAIN BRING TEMPS BACK INTO THE 30S AND 40S FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
UPPER LEVEL NORTHWEST FLOW WILL BE DOMINANT THROUGH THE EXTENDED
PERIOD...WITH A COUPLE OF SHORTWAVES MOVING THROUGH. THE STRONGEST
OF THESE WAVES WILL MOVE THROUGH SATURDAY NIGHT AND SUNDAY. A
FRONTAL BOUNDARY WILL TRACK ACROSS THE CWA FRIDAY NIGHT...WHICH
WILL THEN BEGIN A PERIOD OF COOLER TEMPERATURES. A LOW PRESSURE
SYSTEM WILL TRACK ACROSS THE CENTRAL PLAINS SATURDAY NIGHT AND
SUNDAY...WITH THE NORTHERNMOST REACH OF THE PRECIPITATION
ASSOCIATED WITH IT POSSIBLY REACHING THE SOUTH DAKOTA/NORTH DAKOTA
BORDER. THE REMAINDER OF THE PERIOD WILL BE DRY AS HIGH PRESSURE
THEN BECOMES DOMINANT UNTIL THE VERY END OF THE PERIOD WHEN
ANOTHER FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST.

HIGHS IN THE 20S TO LOWER 30S WILL BE COMMON ON SATURDAY...THEN
THE COOLER AIR SETTLES IN FOR A COUPLE OF DAYS...WITH HIGHS IN THE
TEENS AND 20S SUNDAY AND MONDAY. WILL SEE WEAK WAA DEVELOP ON
TUESDAY...WITH HIGHS BACK IN THE 20S AND 30S.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

IFR CIGS ARE POSSIBLE ACROSS THE FAR NORTHEASTERN PART OF THE CWA
THROUGH ABOUT MID MORNING. THESE CIGS DO NOT LOOK TO AFFECT ANY OF
THE TAF SITES. VFR CONDITIONS WILL PREVAIL ACROSS THE ENTIRE AREA
FROM MID MORNING THROUGH THE OVERNIGHT HOURS TONIGHT. NORTHWEST
WINDS WILL INCREASE INTO THE 20 TO 35 KT RANGE ACROSS THE ENTIRE
AREA LATE THIS AFTERNOON AND WILL CONTINUE THROUGH THE END OF THE
TAF PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 28, 3:44 AM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
344 AM CST WED JAN 28 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
344 AM CST WED JAN 28 2015 /244 AM MST WED JAN 28 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION TODAY.
STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT.
GUSTS UP TO 40 MPH ARE POSSIBLE LATER THIS AFTERNOON AND EVENING.
ALSO...LIGHT SNOW SHOWERS ARE POSSIBLE OVERNIGHT. NO SIGNIFICANT
ACCUMULATIONS ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SERR

Nearby

Wind Advisories in South Dakota, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.